Hail, Hunt
- When
- May 11, 1:27 PM CST
- Where
- Hunt County, Celeste
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.280, -96.200
Emergency Manager reported golfball size hail near Celeste.
Storms in the area on May 11th. Some hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Storms in the area on May 11th. Some hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 11:54 AM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1254 PM CDT Thu May 11 2017 .AVIATION... Early this afternoon, the dryline is presently still off to our west (and farther west than much of the morning high-resolution guidance suggested). Surface analysis reveals it stretches from near a KETN-KMWL-K0F2 line and gradually mixing eastward. Ahead of this feature, the atmosphere is becoming moderately unstable and lingering inhibition continues to erode. Because of the latest analyzed dryline position, we've opted to include VCTS across all Metroplex TAF sites during the 19-21Z time frame (AFW, FTW, DFW) and 20-22Z to the east(DAL and GKY) which seems to encompass the most probable time for direct convective impacts. Storms will then gradually congeal into a line as additional storms begin to develop southwestward along the surging dryline. While direct thunder impacts should be relatively short-lived at Metroplex sites, major disruptions to eastern departures and the Bonham and Cedar Creek cornerposts appear likely into the late afternoon. At Waco, similar convective trends are expected, albeit a few hours delayed from the Metroplex sites. A cold front will then move through later this evening (03-04Z across the Metroplex and closer to 06Z at Waco), bringing about a gusty northwest wind shift. As the core of the upper-low slides just north of the Red River on Friday morning, some MVFR cigs appear probable, and have included these in the Metroplex TAFs before VFR returns during the afternoon. One lingering uncertainty revolves around whether additional convection will fire on the front as it moves through Waco. At this time, this possibility appears too low to warrant inclusion in their TAF, but we will monitor trends. Carlaw && .UPDATE... The upper low over the OK Panhandle is now moving east and will begin to transition into an open wave as it moves across OK this afternoon through tonight. Forcing for ascent is likely on the increase based on the elevated showers and developing field of ACCAS. The slight chance POP grids have bee extended northwest this morning where some spotty convection will be possible. Otherwise, it still looks like the ingredients for severe weather will come together this afternoon based on a few things: 1) Forcing will increase as the upper trough axis approaches, 2) A dryline will surge east while a cold front approaches from the north, and 3) Diurnal instability will peak around 2000 J/KG along and east of the Interstate 35 corridor during peak heating hours. The big question remains where exactly will storms initiate before moving east. Most high resolution guidance positions the dryline from the Grayson/Fannin County line to right down the middle of the Metroplex to Lampasas around 20Z when convective initiation is most likely. The issue is that models tend to be overzealous with the eastward mixing of the boundary, so initiation a little farther west is possible. POPs from the morning package look really good for the scenario, slight chance from Gainesville to Lampasas, then increasing as you go east. We will update as newer trends become realized later today. 30 && .PREV DISCUSSION... /ISSUED 412 AM CDT Thu May 11 2017/ Scattered showers and thunderstorms are in progress mainly across the western half of the region this morning generally confined to an axis of rich 850 mb moisture and strong convergence associated with a moderate low level jet. This cluster of storms has persisted a little farther east than expected although some weakening has been noted in radar imagery over the last 30 minutes and outflow appears to be pushing eastward at least across the southern portion of the broken line. Current indications are that much of this activity will continue to weaken as is pushes eastward into an area of lesser instability and increasing inhibition. The exception to this may be the northern portion of the line moving toward the Red River where inhibition is a little weaker. We'll continue to monitor over the next few hours, but outside of some small hail, gusty winds and lightning, this activity should not pose a severe weather risk. The bigger question will be how much of an impact this morning activity will have on thunderstorm potential later this afternoon, particularly across the northern half of the forecast area. Latest observations across western Texas show the dryline appears to be between Jayton and Haskell and it should make steady eastward progress through the morning into our western counties. The dryline should tend to become slightly less sharp by midday as westerly flow weakens ahead of the approaching cold front. Nonetheless, the boundary itself should be a sufficient focus for vigorous surface based convection to develop by early afternoon. This timing coincides with a strong piece of energy rotating around the southern periphery of the upper low which should be across Oklahoma. The atmosphere east of the front/dryline should become moderately unstable by early afternoon with surface dewpoints in the upper 60s and lower 70s. This will support mixed layer CAPE on the order of 2500 J/kg with little inhibition. Timing of strongest thunderstorm development should be between 2-3 pm along the boundary which should be draped from near the Grayson/Fannin county line southwest into Dallas county then into Hill county and tailing to the southwest into Lampasas county. So, similar to previous events where we've waited for afternoon convection, if the boundary moves east of your area before storms develop, then rain chances will drop appreciably. We'll have the highest PoPs along the aforementioned boundary between 1-4 pm then shift them a little farther east after 4 pm. The main impacts from morning convection may be to lessen the coverage a little across our northeast counties, although confidence in this is not great as our northern/northeast counties will have the better forcing this afternoon to work with. Initial thunderstorms will likely be discrete for a brief period of time and could be supercellular in nature with very large hail being the main threat. They should congeal into linear segments rather quickly given the approaching cold front and will transition into more of a damaging wind threat through the evening hours. The threat for tornadoes does exist, but weak 0-1 km winds and a unidirectional profile should limit this potential. The one exception may be in our southeast counties during the evening hours where instability should be highest and 0-1km winds begin to strengthen. We'll monitor this potential through the afternoon hours. Thunderstorms will move east of the area during the overnight hours as the cold front swings through. Additional development of convection along the actual cold front will be possible after dark and will only be a threat for our far eastern and southeastern counties. Any additional frontal thunderstorm activity should quickly exit the area before morning. Cooler and drier conditions are expected on Friday with a nice weekend in store for North Texas. Highs will be in the upper 70s and lower 80s on Friday but will rebound into the upper 80s and lower 90s by Sunday. An unsettled weather pattern will take shape through the middle and latter part of next week with thunderstorm chances increasing late Tuesday through Thursday. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 85 63 79 58 84 / 40 10 0 0 0 Waco 83 62 81 56 84 / 40 20 0 0 0 Paris 80 60 75 55 80 / 70 50 0 0 0 Denton 85 61 78 53 82 / 30 5 0 0 0 McKinney 83 61 77 54 82 / 60 20 0 0 0 Dallas 86 63 79 60 84 / 50 20 0 0 0 Terrell 82 62 78 56 81 / 70 50 0 0 0 Corsicana 81 63 79 58 84 / 60 30 5 0 0 Temple 81 64 82 56 82 / 40 20 0 0 0 Mineral Wells 86 59 80 54 83 / 20 5 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 90/30
Hazardous Weather Outlook National Weather Service Fort Worth TX 454 AM CDT Thu May 11 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121000- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 454 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Morning thunderstorms will continue to weaken as they near the I-35 corridor. Any lingering storms during the pre-dawn hours should be sub-severe with the main hazards being small hail, gusty winds and cloud to ground lightning. The one exception may be for areas along and south of a Stephenville to Gatesville to Killeen line where a risk for near severe storms capable of large hail will exist for a brief time this morning. During the mid to late afternoon...the weakening cap should be breached and storms should develop near and east of a dryline located near a line from Gainesville to Glen Rose to Killeen. While initial thunderstorms may be isolated to widely scattered in nature, they will have the potential to become severe quickly. The main hazards will be large hail and damaging winds. There will be a low threat for a tornado or two as well. For the late afternoon to evening time period...more numerous thunderstorms are expected as the dryline and cold front slide towards the east and southeast. The main hazard with what should likely be a line of thunderstorms during this time period will be damaging winds and large hail. The tornado risk will remain low, but may be enhanced for any discrete thunderstorms that persist or develop ahead of the main line, especially during the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms may linger into early Friday morning for areas near and east of a Paris to Ennis to Waco line. A few storms could reach severe limits with strong winds and hail being the main hazards. Thunderstorm chances will return during the day on Tuesday for the western two-thirds of North and Central TX. Better thunderstorm chances, however, are expected closer towards the middle portion of next week. .SPOTTER INFORMATION STATEMENT... Very limited spotter activation across parts of Central TX may be requested early this morning. For this afternoon....spotter activation will likely be requested this afternoon for areas along and east of a Gainesville to Glen Rose to Killeen line. 24-Bain
Special Weather Statement
National Weather Service Fort Worth TX
136 PM CDT THU MAY 11 2017
TXZ147-148-111915-
Anderson TX-Freestone TX-
136 PM CDT THU MAY 11 2017
...SPECIAL WEATHER STATEMENT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Lake State Park, or 10 miles northeast of Fairfield, moving
northeast at 45 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Palestine, Frankston and Fairfield Lake State Park.
LAT...LON 3190 9544 3188 9543 3185 9545 3184 9544
3158 9603 3182 9615 3201 9605 3208 9542
3206 9544 3204 9542 3203 9544 3201 9543
3199 9545 3196 9544 3196 9545 3193 9542
TIME...MOT...LOC 1835Z 238DEG 43KT 3179 9601
StalleySpecial Weather Statement
National Weather Service Fort Worth TX
207 PM CDT THU MAY 11 2017
TXZ104-105-111945-
Hunt TX-Collin TX-
207 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUNT AND
SOUTHEASTERN COLLIN COUNTIES UNTIL 245 PM CDT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Royse City, or near Wylie, moving northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wylie, Greenville, Sachse, Royse City, Farmersville, Wolfe City,
Caddo Mills, Celeste, Lavon, Nevada and Josephine.
LAT...LON 3298 9622 3298 9658 3335 9629 3339 9605
3340 9589
TIME...MOT...LOC 1906Z 229DEG 39KT 3302 9640
StalleyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
227 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL FARMERSVILLE 33.17N 96.37W
05/11/2017 E0.75 INCH COLLIN TX TRAINED SPOTTER
PENNY HAIL IN FARMERSVILLEThe Dallas/Ft Worth radar (KFWS), 130 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Emergency Manager reported golfball size hail near Celeste.
Amateur Radio reported half dollar size hail near Ladonia.
Amateur Radio reported golf ball size hail near Ladonia.
Emergency Manager reported half dollar size hail just south of Honey Grove.
Emergency Manager reported golf ball size hail at the Lamar and Fannin County line near the Tigertown community.
Damage occurred near the city of Edgewood, in Van Zandt County, during the afternoon of Thursday, May 11, 2017. The tornado occurred for approximately 2 miles, yet had a noncontinuous path. Damage began to the south of Edgewood, along Van Zandt County Road 3212. The damage then moved to the northeast before ending near FM 859. Two homes suffered damage, with the bulk of the damage coming from airborne debris hitting the houses. Several residents in the area reported seeing the tornado as it moved in a noncontinuous path southwest and south of Edgewood.
A social media report indicated quarter size hail in Calvert.
Emergency Manager reported wind damage just southeast of Groesbeck.
Emergency Manager reported wind damage near Highway 164 and FM 39 in Groesbeck.
Emergency Manager reported a sign and one power line down between Buffalo and Centerville.
Broadcast media reported several trees down south of Sulphur Springs near County Road 1116 and County Road 1174 off of Highway 19.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695999, 696000, 696001, 696012, 696061, 696075, 696063, 696142, 696145, 696148, 696151.